Recent reports suggest that side effects of Tylenol may have caused an Indiana woman to suffer a severe and potentially life-threatening skin reaction, known as Stevens-Johnson syndrome (SJS), which has caused burns over nearly half her body.
Donna Emley, of Indiana, was hospitalized at Vanderbilt University in Nashville, Tennessee, after taking Tylenol and suffering the severe skin reaction. She has been diagnosed as having suffered Stevens-Johnson Syndrome, and health care professionals are currently fighting to keep her from going blind.
Stevens-Johnson Syndrome (SJS) is a serious and life-threatening reaction that has been linked to several different medications, involving burns to the skin that develop from the inside out, producing blisters, severe rashes, and potentially causing the skin to separate from the body. When the skin lesions affect more than 30% of the body, the condition is typically referred to as Toxic Epidermal Necrolysis (TEN).
Treatment for SJS and TEN usually require inpatient care at a hospital Burn Unit, and it can result in permanent blindness, organ failure and other serious problems.
While cases are rare, in August 2013, the FDA issued a drug safety communication about the potential link between Tylenol and skin reactions, indicating that the popular pain killer may cause SJS or TEN.
Such severe skin reactions have been reported after the first time a consumer uses acetaminophen, as well as at other times the medication is taken, meaning that someone could experience skin problems suddenly, even if they have previously taken Tylenol or another drug containing acetaminophen.
The FDA discovered the link between acetaminophen and skin problems through an analysis of medical literature and the FDA’s Adverse Event Reporting System (FAERS). Data from FAERS identified at least 107 cases of severe skin reactions from acetaminophen between 1969 and 2012, including 67 hospitalizations and 12 deaths. However, it is often assumed that adverse events are underreported to the FDA, particularly in cases where the drug is not believed to be linked to the side effect. By some estimates, only 1% to 10% of actual adverse events are ever reported to FAERS.
Even with much higher numbers, the FDA still believes that these skin reactions are extremely rare and that the benefits of acetaminophen outweigh the risks.
Tylenol Liver Side Effects
Acetaminophen is generally believed to be a safe medication. However, in recent years concerns have grown over the risk of serious and potentially life-threatening health problems that may be caused by Tylenol, including an increased risk of liver damage and liver failure from acetaminophen side effects.
Tylenol and other acetaminophen products have been identified in recent years as a leading cause for liver injury in the United States. The FDA has indicated that more than 50,000 emergency room visits each year, including 25,000 hospitalizations and over 450 deaths annually, may be linked to acetaminophen.
Federal drug regulators have increased efforts in recent years to raise awareness about the risk of acetaminophen overdoses and to reduce the number of liver injury cases linked to Tylenol and other pain killers that contain the active ingredient.
In 2011, Johnson & Johnson lowered the maximum recommended dosage on Tylenol and other acetaminophen-based products from 4,000 mg per day to 3,000 mg per day. However, studies suggest that there is a narrow margin between the recommended dose and the risk of potentially life-threatening liver failure, with 500mg of acetaminophen contained in each tablet of Extra Strength Tylenol.
A number of Tylenol liver failure lawsuits are now being pursued throughout the United States, alleging that the drug maker has withheld important safety information from the public for decades.
In the federal court system, the first Tylenol trial is expected to begin in June 2015, which may provide a gauge for how juries may respond to certain evidence and testimony that is likely to be repeated in dozens of other cases.